||This article includes a list of references, related reading or external links, but its sources remain unclear because it lacks inline citations. (January 2014) (Learn how and when to remove this template message)|
|Classification and external resources|
Atrophic vaginitis (also known as vaginal atrophy, vulvovaginal atrophy, or urogenital atrophy) is an inflammation of the vagina (and the outer urinary tract) due to the thinning and shrinking of the tissues, as well as decreased lubrication. These symptoms are due to a lack of the reproductive hormone estrogen.
The most common cause of vaginal atrophy is the decrease in estrogen which happens naturally during perimenopause, and increasingly so in post-menopause. However this condition can occur in other circumstances that result in decreased estrogen such as breastfeeding and the use of medications intended to decrease estrogen to, for example, treat endometriosis.
The symptoms can include vaginal soreness and itching, as well as painful intercourse, and bleeding after sexual intercourse. The shrinkage of the tissues and loss of flexibility can be extreme enough to make intercourse impossible.
Signs and symptoms
Genital symptoms include dryness, itching, burning, soreness, pressure, white discharge, malodorous discharge due to infection, painful sexual intercourse, bleeding after intercourse. In addition, sores and cracks may occur spontaneously. Atrophic vaginitis is one possible cause of postmenopausal bleeding (PMB).
Urinary symptoms include painful urination, blood in the urine, increased frequency of urination, incontinence, and increased likelihood and occurrence of infections.
Incidence and causes
A large number[quantify] of postmenopausal women (who are not using topical estrogen) have at least some degree of vaginal atrophy; however, many women do not actively ask that medical attention be paid to this, possibly because it is naturally caused, or because of the taboo that still exists surrounding aging and sexuality.
The cause of vaginal atrophy is usually the normal decrease in estrogen as a result of menopause. Other causes of decreased estrogen levels are decreased ovarian functioning due to radiation therapy or chemotherapy, immune disorder, removal of the ovaries, entering the post-partum period, and lactation. Various medications can also cause or contribute to vaginal atrophy, including tamoxifen, danazol (Danocrine), medroxyprogesterone acetate, leuprolide (Lupron), and nafarelin acetate (Synarel). Vaginal atrophy can also be idiopathic.
Proper treatment will usually relieve the symptoms, at least to some extent.
Use of vaginally administered estrogens (including vaginal tablets or cream) is appropriate before the condition becomes severe. Regular sexual activity may be helpful. A water-soluble vaginal lubricant can be helpful in mild cases.
Increasingly, vaginally administered estrogens based on low dose of estriol are used to stimulate the vaginal epithelium proliferation. Fractional CO2 laser therapy has also proven to be an effective treatment strategy, especially for patients such as cancer survivors for whom vaginal estrogen is not always an option.
- Bachmann GA, Nevadunsky NS (2000). "Diagnosis and treatment of atrophic vaginitis". Am Fam Physician. 61 (10): 3090–6. PMID 10839558.
- Feiks A; et al. (1991). "The treatment of atrophic colpitis – is a reduction of the topical dosis of estrogens possible?". Gynäkologisch-geburtshilfliche Rundschau. 31 (2): 268–271.